YAMHILL COUNTY, Ore. — The Yamhill County Sheriff's Office reports a deputy and students got sick from a suspected fentanyl exposure at Willamina High School on Tuesday. A deputy and a student were hospitalized.
Deputies reported a strong smell after finding burnt foil and pills in a modular classroom, but the sheriff's office still needs to confirm if fentanyl was involved.
The incident has raised questions about exposure to fentanyl, whether touching the opioid or inhaling secondhand vapor is dangerous and can cause health effects.
Experts with the American College of Medical Toxicology say touching fentanyl is very unlikely to cause sickness or opioid toxicity, a statement that's backed up by numerous medical studies.
Dr. Scott Phillips, medical toxicologist and medical director of the Washington Poison Center, said the risks of absorbing fentanyl as a secondhand source are very low.
Our Verify team found that being briefly exposed to fentanyl cannot produce an overdose, an idea that was populated through a DEA warning from 2016 that has since been "removed to prevent confusion since the scientific understanding of fentanyl exposure has evolved."
The Office of National Drug Control Policy of the Executive Office of the President also reports that touching fentanyl is unlikely to be harmful, although it says inhalation of airborne powder may lead to harmful effects, even if it's highly unlikely.
KGW asked Dr. Rob Hendrickson, the Medical Director for the Oregon Poison Center, to provide context and clarify any risks associated with passive exposure to fentanyl vapor or powder.
"There is little to be concerned about with being near to someone who is using fentanyl," Hendrickson said. "Being in the same room as someone who is using fentanyl is not a concern for you to get significant amount of fentanyl."
Hendrickson said that while fentanyl can be absorbed through the lungs, a user's intent of smoking it is to 'concentrate that vapor.'
"Someone who is walking by or has some minor exposure, they wouldn't be exposed to enough fentanyl to have any concerns," he said.
However, like with any opioid, a range of health effects are possible based on the amount of exposure and initial point of contact.
"Minor effects - it's going to be the same as any other opioid," Hendrickson said. "You can feel a bit light-headed or confused, maybe a bit sleepy would be a very small dose of fentanyl or any other opioid."
Hendrickson said he is concerned that fear of fentanyl could stop people from being willing to provide opioid reversal medication such as naloxone or call for medical help when witnessing a potential overdose.
"You shouldn't be scared, it shouldn't prevent people from responding to someone and touching someone," he said. "Certainly, if someone is in need, you can provide care for that person without being concerned about the fentanyl."
Hendrickson answered KGW's questions about environmental exposure to fentanyl at-large, not based on any particular event.
The Yamhill County Sheriff's Office is awaiting toxicology reports from the deputy's hospital stay to determine if fentanyl or any other substance played a role in the reaction at Willamina High School this week.
Yamhill County Sheriff's Office Captain Sam Elliott said Elliott within the last five days, deputies investigated separate fentanyl overdoses involving adults in Willamina and in Sheridan. One of those overdoses was fatal.
He said the department is concerned about "regional distribution of a particularly potent batch of counterfeit pills."